I have a patient who is a 60+ year-old woman with very severe atopic dermatitis. She often complains of “sweating” (although hyperhidrosis has been reported in atopic dermatitis, I believe that what she is referring to is really some exudate as she has frequently been secondarily infected). Her legs have been edematous. She has now been on cyclosporine for several months; her renal function is stable; albumin and globulin are hovering at the borderline low level; normal magnesium. Her sodium has been as low as 125 mmol/L.
There is no question that barrier abnormalities lead to fluid and electrolyte issues. Hypernatremia is a more frequent accompaniment of exfoliative erythroderma – my patient is not erythrodermic, per se, but rather someone with generalized, severe, atopic dermatitis.
Precious little is in the literature regarding hyponatremia and atopic dermatitis (only 5 articles in Pub Med, only 2 of which are relevant). According to Goodyear and Harper (Atopic eczema, hyponatraemia, and hypoalbuminemia. Arch Dis Child 1990; 65: 231-2)
“Acute exacerbation of atopic eczema with weeping red skin is usually caused by secondary infection and requires prompt treatment with appropriate systemic antibiotics. Hyponatraemia and hypoalbuminaemia are rare complications of atopic eczema and occur if weeping (exudation of serum) is chronic and persistent.”
I searched the cyclosporine literature, including the package insert,to see if hyponatremia is related – apparently not.
Here is my plan: 1) I spoke with her internist who (I imagine) will likely get a consult with a nephrologist to rule-out any other cause of hyponatremia 2) continue her cyclosporine and bleach baths 3) consider a trial of tofacitinib if I can get it approved. Because of a past history of Addisonian crisis, she wants nothing to do with steroids.
Finally, my question(s): Have any of you encountered this before? Am I missing something? Any other advice for managing this? Thanks!
Warren R. Heymann, MD